- Open Access
On zeros of the characteristic determinant of the spectral problem for a third-order differential operator on a segment with nonlocal boundary conditions
Advances in Difference Equations volume 2013, Article number: 110 (2013)
In the paper, we consider distribution of eigenvalues of a third-order differential operator with nonlocal boundary conditions on a segment. The characteristic operator of the considered spectral problem is an entire function that has an integral representation. Countability and asymptotics of zeros for an entire function on the complex plane in sectors with a small span along the imaginary axis is proved.
We consider the question of zeros distribution for entire functions of the form
here , , , A is a constant, is an absolutely integrated function.
The problems on eigenvalues for some classes of differential operators are reduced to a similar problem. In particular, the following problem on eigenvalues reduces to the studied question:
where , , everywhere solvable in multipoint problems are contained among them.
Sometimes entire functions of the form (1) are the same as the quasipolynomials, the zeros of which are studied in works [7–9]. Connection between zeros of quasipolynomials and spectral problems is reflected in [10, 11].
The following theorems take place.
Theorem 1 Let be an absolutely integrated on the square function. If is continuous and different from zero in a neighborhood of the square, then zeros of the function , which are sufficiently large by the modulus, can be located only in the sectors of an arbitrarily small span
According to results of the monograph , there are exactly six critical rays on the plane ρ, i.e., , .
Theorem 2 Let conditions of Theorem 1 be realized, and let the value is different from zero. Then zeros of the function , which are sufficiently large by the modulus and are belonged to the sector , have the asymptotics
where is the continuity modulus of the function .
Theorem 3 Let conditions of Theorem 1 be realized, and let the value be different from zero. Then the zeros of the function , which are sufficiently large by the modulus and are belonged to the sector , have the asymptotics
where is the continuity modulus of the function .
Theorems 1, 2, 3 are proved in . In the present paper, we prove the following.
2 Main results
Theorem 4 Let the function have the form (1). Suppose that the function has continuous partial derivatives up to the third order by variables x and y in the square . If , , then the zeros of the function have the same asymptotics as in Theorems 2 and 3; the remainder term of which is written in the form of .
Numbers, expressed by logarithms in Theorems 2 and 3, can be included in the remainder terms. At the same time, these values make the asymptotics more precise essentially in Theorem 4.
Proof Let ρ be changed along the ray , where ψ is a constant. Choose the point and the index from the condition
Consider a critical ray . Then
is attained on a side of the square at .
Integration by parts of gets the relations
Introduce the function
and also the difference . The zeros of the function are written out as follows:
Consider the square T with the side 2ε and the center situated in the point on the complex plane . Choose ε such that conditions of the Rushe theorem are realized, and ε could be minimal from possible ones. Let us show feasibility of conditions of the Rushe theorem on the sides of the square T. In this order, we compare the majorant of the function and the minorant of the function , i.e., we should to verify that .
Estimate from below the function . Then we get the inequality
The part of summands, entering into the function , includes exponents, the real numbers of indexes of which are directly less than one of numbers and . Real parts of the indexes for each of these summands can be estimated by
The remaining summands of the integral containing exponents with real numbers of the indexes are equal to one from the numbers and . Using the smoothness properties of the function , we integrate by parts each of these integrals. Then we estimate them from above. As a result, we get the inequality
Now choose such that the following inequality holds on the sides of the square T:
Then we obtain from here an inequality for choosing ε:
where indexes of the following exponents , , are negative. For the best estimate, take the most minimal from indexes of these exponents. For this, introduce the notation:
where . Because the value ρ is equivalent to on the indicated square T, we have
Denote by . Then we obtain
Since is negative, we have . So, Theorem 4 is proved. □
Remark Results of Theorems 1-3 are correct for the case of is continuous in a neighborhood of corners of the square .
Titchmarsh EC: The zeros of certain integral functions. Proc. Lond. Math. Soc. 1926, s2–25: 283–302. 10.1112/plms/s2-25.1.283
Polya G: Uber die Nullstelellen gewisser ganzer Funktionen. Math. Z. 1918, 2: 352–383. 10.1007/BF01199419
Gartwright ML: The zeros of certain integral functions. Q. J. Math. 1930, 1(1):38–59.
Sedletskiy AM: On zeros of the Fourier transform of the finite measure. Mat. Zametki 1993, 53(1):111–119.
Anderson DR, Ma R: Second-order n -point eigenvalue problems on time scales. Adv. Differ. Equ. 2006., 2006: Article ID 59572
Gao J, Sun D, Zhang M: Structure of eigenvalues of multi-point boundary value problems. Adv. Differ. Equ. 2010., 2010: Article ID 381932
Bellman R, Cooke K: Difference-Differential Equations. Mir, Moscow; 1967:548.
Leontyev, AF: Integral Functions and Series of Exponents, p. 176. Moscow (1983)
Hald OH: Discontinuous inverse eigen value problems. Commun. Pure Appl. Math. 1984, 37: 539–577. 10.1002/cpa.3160370502
Naymark MA: Linear Differential Operators. Nauka, Moscow; 1969:496.
Shkalikov AA: On baseness of eigenfunctions of ordinary differential operators with integral boundary conditions. Vestn. MGU, Ser. Mat. Mech. 1982, 6: 12–21.
Imanbaev NS, Kanguzhin BE: On zeros of entire functions that have an integral representation. Izv. Nats. Akad. Nauk Kazakhstan, Ser. Fiz.-Mat. 1995, 3: 47–51.
The authors declare that they have no competing interests.
The authors have made the same contribution. All authors read and approved the final manuscript.
About this article
Cite this article
Imanbaev, N.S., Kanguzhin, B.E. & Kalimbetov, B.T. On zeros of the characteristic determinant of the spectral problem for a third-order differential operator on a segment with nonlocal boundary conditions. Adv Differ Equ 2013, 110 (2013). https://doi.org/10.1186/1687-1847-2013-110
- Functional Equation
- Differential Operator
- Complex Plane
- Integral Representation
- Entire Function